Illinois, 2004

Flood in Illinois, May 4 to 6, 2004

May 4 to 6, 2004 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 11:04 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 4, 11:04 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1204 PM CDT TUE MAY 4 2004

.DISCUSSION...

JUST UPDATED GRIDS/ZONES TO REFLECT LATEST THINKING FOR THIS
AFTERNOON AND TONIGHT.  CURRENT FORECAST REFLECTS THE FASTER 12Z GFS
SOLUTION...WHILE THE MESOETA SEEMS TO HAVE A BETTER HANDLE ON THE
EXISTING SHOWERY PRECIPITATION TO OUR NORTH AND NORTHWEST.  MAY SEE
SOME SCATTERED LIGHT SHOWER ACTIVITY BRUSH ACROSS NORTHERN ZONES
LATE THIS AFTERNOON AND EARLY THIS EVENING.  HOWEVER...WILL FOLLOW
THE MESOETA AND SHIFT FOCUS FURTHER SOUTHWEST THIS EVENING...AND
EVEN MENTION THUNDER.  THE MESOETA IS ALSO SLOWER TO MOVE THE
SCATTERED PRECIPITATION OUT OF THE SOUTHEAST ZONES...SO GRIDS
REFLECT A LONGER DURATION.  A BETTER DISCUSSION WILL FOLLOW IN A
COUPLE OF HOURS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

DRS
Hazardous weather outlook, May 4, 3:15 AM CST, 9 hours 45 minutes before
ILZ084-KYZ021-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
415 AM CDT TUE MAY 4 2004

ILZ084-KYZ021-051000-
JACKSON IL-MUHLENBERG KY-
INCLUDING THE CITIES OF...CARBONDALE
415 AM CDT TUE MAY 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BIG MUDDY RIVER IN SOUTHERN
ILLINOIS...AND GREEN RIVER IN WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THE BIG MUDDY RIVER AT MURPHYSBORO IS EXPECTED TO REMAIN JUST ABOVE
FLOOD STAGE THROUGH TONIGHT. THE GREEN RIVER AT PARADISE IS EXPECTED
TO FALL BELOW FLOOD STAGE LATE TODAY. REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE BIG MUDDY RIVER AT MURPHYSBORO SHOULD FALL BELOW FLOOD STAGE MID
WEEK.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ075>078-080>083-085>094-INZ081-082-085>088-KYZ001>020-022-MOZ076-
086-087-100-107>112-114-051000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-
MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-
NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-POPE IL-POSEY IN-PULASKI IL-
RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-STODDARD MO-TODD KY-TRIGG KY-
UNION KY-UNION IL-VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE MO-
WAYNE IL-WEBSTER KY-WHITE IL-WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI AND CAIRO
415 AM CDT TUE MAY 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
May 4, 1:00 PM CST to May 6, 6:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Minor flooding of the Big Muddy River occurred, causing some inundation of low-lying woods and fields near the river. At the Murphysboro river gage, the river crested at 16.4 feet on May 5, less than 6 inches above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399079.